Alert archive / Wyoming / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 9, 2011, 4:59 PM MDT for 4 counties in Wyoming. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2011, 4:59 PM MDT (22:59 UTC)
- Expired
- May 9, 2011, 5:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 162 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 5:03 PM MDT | HAIL 0.25 | Hartville, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:26 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.0 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -588 J/kg
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
914
WUUS55 KCYS 092259 CCA
SVRCYS
WYC009-015-027-031-092345-
/O.NEW.KCYS.SV.W.0003.110509T2259Z-110509T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
459 PM MDT MON MAY 9 2011
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL CONVERSE COUNTY IN EAST CENTRAL WYOMING...
NORTHWESTERN GOSHEN COUNTY IN SOUTHEAST WYOMING...
SOUTHWESTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING...
NORTHEASTERN PLATTE COUNTY IN SOUTHEAST WYOMING...
* UNTIL 545 PM MDT
* AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF
GLENDO TO 9 MILES NORTH OF GUERNSEY TO 5 MILES NORTHWEST OF
GRAYROCKS RESERVOIR...AND MOVING TO THE NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
GUERNSEY...KEELINE...FORT LARAMIE NATIONAL HISTORIC SITE...FORT
LARAMIE AND HARTVILLE.
THIS WARNING REPLACES THE PREVIOUSLY ISSUED WARNING FOR NORTHERN PLATTE
COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 9
PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4304 10487 4221 10432 4215 10495 4259 10508
TIME...MOT...LOC 2256Z 270DEG 16KT 4264 10492 4239 10476
4218 10479
WIND...HAIL 60MPH 1.50IN
$$
MSWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:11 PM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 9, 2:11 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 211 PM MDT MON MAY 9 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT DIVERGENT SOUTHWEST FLOW WILL OCCUR ALOFT OVER THE AREA TONIGHT AS AN UPPER LOW BEGINS TO MOVE ACROSS THE ROCKIES. AN INITIAL COLD FRONT WILL FINISH MOVING ACROSS THE CWA TONIGHT. SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS EVENING WITH LIS FROM -1 TO -3 EAST OF THE LARAMIE RANGE. -4 TO -5 LIS WILL OCCUR IN THE NORTHERN NEBRASKA PANHANDLE ALONG WITH CAPES AROUND 2000 J/KG. AT THE CURRENT TIME...THE AREA EAST OF THE LARAMIE RANGE REMAINS CAPPED. HOWEVER...MODELS INDICATE THAT THIS CAP WILL ERODE QUICKLY BY LATE THIS AFTERNOON. SOME SEVERE STORMS ARE POSSIBLE ACROSS THE NORTHERN NEB PANHANDLE WITH LARGE HAIL AND GUSTY WINDS BEING THE MAIN THREAT. SCATTERED THUNDERSTORMS HAVE DEVELOPED WEST OF THE LARAMIE RANGE AND ARE HIGH BASED. GUSTY WINDS ARE OCCURRING WITH MANY OF THE STORMS. THE DEEP UPPER TROUGH WILL BE OVER THE FORECAST AREA TUES AND TUES NIGHT WITH THE UPPER LOW MOVING INTO THE NORTHERN PLAINS AND ANOTHER UPPER LOW DEVELOPING IN THE FOUR CORNERS AREA. SHOWERS WILL BE LIKELY ACROSS THE NORTHWEST HALF OF THE CWA ON TUES...WITH SOME AFTERNOON THUNDERSTORMS OVER THE NORTHERN NEB PANHANDLE. SHOWERS WILL SPREAD ACROSS THE REST OF THE CWA BY TUES EVENING...WITH THUNDERSTORMS POSSIBLE ACROSS THE NORTH AND CENTRAL PANHANDLE. COOLER TEMPS WILL ALSO BE NOTED ON TUES. A SECONDARY COLD FRONT WILL MOVE ACROSS THE AREA TUES NIGHT WHICH WILL BRING EVEN COOLER AIR INTO THE AREA. THE FOUR CORNERS UPPER LOW WILL MOVE ACROSS CO WITH THE UPPER TROUGH AXIS MOVING OVER THE CWA ON WED. RAIN SHOWERS WILL PERSIST ACROSS THE ENTIRE AREA WITH SOME THUNDERSTORMS POSSIBLE ACROSS THE EASTERN HALF OF THE NEB PNHDL. THE UPPER LOW WILL MOVE INTO THE CENTRAL PLAINS WED NIGHT...WITH CYCLONIC FLOW PERSISTING ALOFT OVER THE CWA. THIS WILL RESULT IN A CHANCE OF SHOWERS ACROSS THE AREA. THE RAIN WILL CHANGE TO SNOW SHOWERS ACROSS MUCH OF THE AREA LATE WED NIGHT...BUT ACCUMULATIONS WILL NOT BE SIGNIFICANT AND LIMITED TO GRASSY AREAS. HIGH TEMPERATURES WILL BE AROUND NORMAL ON TUES...AND FROM 8 TO 12 DEGREES BELOW NORMAL ON WED. .LONG TERM... && .AVIATION... && .FIRE WEATHER...RHS WILL INCREASE OVER THE DISTRICT FROM TONIGHT THROUGH TUESDAY. GUSTY WINDS WILL OCCUR ACROSS THE AREA THIS EVENING INTO TUESDAY. A WEATHER SYSTEM WILL BRING SOME MOISTURE TO THE AREA FROM SHOWERS AND AFTERNOON THUNDERSTORMS. PRECIP AMOUNTS WILL BE THE GREATEST ACROSS THE NORTHERN LARAMIE RANGE AND ADJACENT PLAINS AS WELL AS THE NORTHERN NEBRASKA PANHANDLE. && .HYDROLOGY... HIGH FLOWS ON THE NORTH PLATTE RIVER DOWNSTREAM OF THE GUERNSEY RESERVOIR WILL CONTINUE FOR THE NEXT SEVERAL DAYS DUE TO RELEASES FROM RESERVOIRS UPSTREAM AS WELL AS THE ONGOING SPRING SNOWMELT. MINOR FLOODING WILL CONTINUE ALONG THE NORTH PLATTE RIVER IN AND AROUND MITCHELL AND HENRY...MAINLY CONFINED TO LOW LYING AREAS. A FLOOD WARNING REMAINS IN EFFECT FOR THIS AREA UNTIL FURTHER NOTICE. SOUTH MORRILL WILL ALSO EXPERIENCE SOME FLOODING AS THE WATER CONTINUES TO OVERFLOW ITS BANKS. OTHER RISES ARE EXPECTED FOR THE UPPER NORTH PLATTE RIVER AT SARATOGA...LOWER NORTH PLATTE RIVER AT MINATARE...AND LITTLE SNAKE RIVER AT SAVERY. SNOWMELT WILL ALSO CONTINUE TO BE A MAJOR CONCERN ESPECIALLY FOR THE LOWER ELEVATIONS... WHICH WILL ADD TO THE RUNOFF. THERE IS THE POTENTIAL FOR MEASURABLE RAINFALL ACROSS MUCH OF THE FORECAST AREA THROUGH WEDNESDAY WHICH MAY FURTHER INCREASE RUNOFF INTO THE RESERVOIRS IN SOUTHEAST WYOMING. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...KMD LONG TERM/AVIATION...RE
Hazardous weather outlook, May 9, 2:39 PM MDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 239 PM MDT MON MAY 9 2011 WYZ101>119-101200- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 239 PM MDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE RAPIDLY NORTH OVER THE AREA THROUGH THE EVENING HOURS. THE STORMS WILL PRODUCE STRONG WINDS GUSTS TO 55 MPH...SMALL HAIL AND FREQUENT LIGHTNING. THE STORMS WILL BE STRONG OVER GOSHEN...PLATTE...CONVERSE AND NIOBRARA COUNTIES THROUGH THE EVENING WITH LARGE HAIL AND STRONG WIND GUSTS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THOSE 4 COUNTIES UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MINOR FLOODING CONCERNS WILL CONTINUE ALONG AREA STREAMS AND RIVERS THIS WEEK DUE TO THE INCREASED SPRING SNOW MELT...AS WELL AS THE POTENTIAL FOR MODERATE RAINFALL TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR CONVERSE...PLATTE...NIOBRARA AND GOSHEN COUNTIES. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-101200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 239 PM MDT MON MAY 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG THUNDERSTORMS WILL DEVELOP OVER THE PANHANDLE LATE THIS AFTERNOON AND THIS EVENING. THE STORMS OVER THE NORTHERN PANHANDLE WILL HAVE THE POTENTIAL FOR LARGE HAIL...STRONG WIND GUSTS AND HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTHERN PANHANDLE THROUGH 9 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MINOR FLOODING CONCERNS WILL CONTINUE ALONG AREA STREAMS AND RIVERS THIS WEEK DUE TO THE INCREASED SPRING SNOW MELT...AS WELL AS THE POTENTIAL FOR MODERATE RAINFALL TUESDAY AND WEDNESDAY. A FLOOD WARNING REMAINS IN EFFECT FOR THE NORTH PLATTE RIVER NEAR HENRY AND MITCHELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR SIOUX...DAWES...BOX BUTTE AND SCOTTS BLUFF COUNTIES IN THE NEBRASKA PANHANDLE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
In the hours before
Local storm report, May 9, 4:13 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
413 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 24 NW WHEATLAND 42.30N 105.29W
05/09/2011 E0.50 INCH ALBANY WY TRAINED SPOTTER
HAIL RANGED IN SIZE FROM 1/2-1/4 INCH.
&&
BCHAPMANSpecial weather statement, May 9, 4:28 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 428 PM MDT MON MAY 9 2011 WYZ101-103-092330- CONVERSE COUNTY LOWER ELEVATIONS WY-NORTH LARAMIE RANGE WY- 428 PM MDT MON MAY 9 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL 530 PM MDT... AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF DOUGLAS...MOVING NORTH AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOUGLAS... I-25 EXIT 135... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 129 AND 140. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM FOR CONVERSE COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MSW
Local storm report, May 9, 4:30 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 1 N WHEATLAND 42.07N 104.96W
05/09/2011 M1.25 INCH PLATTE WY LAW ENFORCEMENT
&&
BCHAPMANLocal storm report, May 9, 4:34 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
434 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 10 N WHEATLAND 42.20N 104.96W
05/09/2011 M1.25 INCH PLATTE WY LAW ENFORCEMENT
&&
BCHAPMANLocal storm report, May 9, 4:38 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 8 S GLENDO 42.39N 105.03W
05/09/2011 E0.50 INCH PLATTE WY TRAINED SPOTTER
&&
BCHAPMANLocal storm report, May 9, 4:41 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
441 PM MDT MON MAY 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL 4 N WHEATLAND 42.11N 104.96W
05/09/2011 E0.25 INCH PLATTE WY CO-OP OBSERVER
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:23 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 37 min |
| May 9, 4:57 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Goshen, Niobrara, Platte | 48 min |
| May 9, 5:43 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 43 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.